Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 159, NWS Mobile, AL

May 15, 1997Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 1997, 3:32 PM CDT for Baldwin County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 3:32 PM CDT (20:32 UTC)
Expired
May 15, 1997, 4:30 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 152030 RRA
SVRMOB
ALC003-152130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT THU MAY 15 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...SOUTHERN BALDWIN COUNTY
 
AT 327 PM CDT MOBILE DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG TO
SEVERE THUNDERSTORMS JUST NORTH OF INTERSTATE 10 IN BALDWIN COUNTY
ALABAMA. MOVEMENT IS TO THE SOUTHEAST AT 20 MPH. LARGE HAIL AND GUSTY
WINDS CAN BE EXPECTED WITH THESE STORMS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAG\ING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:52 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 15, 1:52 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
251 PM CDT THU MAY 15 1997

AT 16Z SFC FRONT TO THE N WAS LOCATED FROM THE CENTRAL PARTS OF AL
STRETCHING SW TO NEAR MEI AND THE MS LA BORDER. TO THE W SATELITE
LOOPS STILL INDICATE DEEPER MOISTURE MAINLY OVR THE GULF S OF LA
AND FURTHER W OVR TX CONTINUES TO AVECT EASTWARD WITH CURRENT
PATTERN. LATEST GRIDDED DATA BOTH NGM AND ETA SHOW DEEPER MOISTURE TO
THE W BEGINS ADVECTING OVR THE REGION LATE THIS AFT AND EARLY THIS
EVENING...COUPLING WITH GOOD AFT HEATING AND DEWPTS NEAR 70...WILL
GIVE WAY FOR SCT SH AND TS MAINLY DURING THE DAYLIGHT HRS. BELIEVE
MID TO UPPER LEVEL MOISTURE WILL PERSIST THROUGH THE MIDDAY HOURS ON
FRI GIVING WAY FOR MOSTLY CLDY SKIES THROUGH 20Z FRI. CLDS AND UPPER
LEVL MOISTURE WILL BEGIN TO MOVE OFF THE CST LATE FRI AS FRNT EASES
FURTHER S LATE IN THE DAY. WITH THIS WILL NEED TO UP POPS FOR MOST
PLACES IN THE FA MAINLY FOR THE EVE HOURS WITH THE POSSIBLITY OF SOME
LINGERING -RA NEAR THE CST AFT 06Z TONIGHT AS THE FRONT SLOWS NEAR
THE CST. CURRENT TEMPS LOOK GOOD.

FOR THE CSTL WATERS OF AL AND NWFL SCT POPS DEVELOPING TO NORTH OVER
LAND WILL MOST LIKELY MOVE OFF THE CST LATER THIS EVE POSSIBLY
LINGERING THOUGHOUT THE NIGHT FURTHER OFFSHORE AS IMPULSE OVER THE W
GULF SLIDES JUST SOUTH OF THE REGION. WINDS AND SEAS LOOK TO BE ON
TRACK WITH PASSING FRONT THOUGH IF CONVECTION BECOMES WIDESPREAD
OVR THE GULF LATE TONIGHT COULD SEE HIGHER SEAS AND WINDS WITH SOME
OF THE STONGER THUNDERSTORMS.

MOB 60/80/62/85 31-0    PNS 61/80/64/84 32-0
DTS 63/80/63/81 32-0    EVR 57/81/54/86 3100 32

In the hours before

Special weather statement, May 15, 11:15 AM CDT, 4 hours 17 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-160600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CDT THU MAY 15 1997

A WEAK COLD FRONT OVER SOUTHEAST MISSISSIPPI AND CENTRAL ALABAMA WILL
MOVE THROUGH THE REGION THIS EVENING.  SOUTHERLY FLOW AHEAD OF THE
FRONT HAS BROUGHT LOW-LEVEL MOISTURE TO THE CENTRAL GULF COAST.
THIS...ALONG WITH AFTERNOON HEATING...WILL RESULT IN SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY THIS AFTERNOON.  A FEW OF THE THUNDERSTORMS
COULD BE STRONG BUT NONE IS EXPECTED TO BECOME SEVERE.  ACTIVATION OF
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE
REQUIRED THROUGH TONIGHT.
Special weather statement, May 15, 11:20 AM CDT, 4 hours 12 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-160600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CDT THU MAY 15 1997

A WEAK COLD FRONT OVER SOUTHEAST MISSISSIPPI AND CENTRAL ALABAMA WILL
MOVE THROUGH THE REGION THIS EVENING.  SOUTHERLY FLOW AHEAD OF THE
FRONT HAS BROUGHT LOW-LEVEL MOISTURE TO THE CENTRAL GULF COAST.
THIS...ALONG WITH AFTERNOON HEATING...WILL RESULT IN SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY THIS AFTERNOON.  A FEW OF THE THUNDERSTORMS
COULD BE STRONG BUT NONE IS EXPECTED TO BECOME SEVERE.  ACTIVATION OF
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE
REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:14 PM CDTSevere Thunderstorm WarningMOBMobile46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.